Symptom exacerbation in psychotically depressed adolescents due to high desipramine plasma concentrations.
The pharmacological treatment of two female adolescent patients meeting DSM-III criteria for psychotic depression is described. A combined antipsychotic and tricyclic antidepressant regimen led to clinical remission. However, a recrudescence in both psychotic and depressive symptoms developed as plasma desipramine levels rose 4 times higher than anticipated from the oral doses prescribed. Clinical improvement occurred in both cases when plasma desipramine levels were reestablished below 200 ng/ml. Thus, we recommend prospective monitoring of desipramine plasma levels, especially when an antipsychotic agent that inhibits the metabolism of the tricyclic antidepressant is also used. We further suggest that deterioration with the reemergence of the presenting clinical syndrome, without signs of delirium, represents a distinct manifestation of antidepressant toxicity. Finally, these cases support the existence of a therapeutic upper limit for desipramine plasma concentrations, above which clinical deterioration occurs.
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)